It's not uncommon for adults to have a vague history of allergic reactions as children. Penicillins and cephalosporins are the most commonly used antibiotics in dental practice, and both have been confirmed to cause allergies and pseudo-allergic reactions. However, the actual incidence of these reactions is exaggerated, with up to 90% of those claiming to have a penicillin allergy able to tolerate it. Additionally, 50% of patients with real IgE reactions to penicillin lose their sensitivity after 5 years, and this figure increases to 80% after 10 years.
Allergic or pseudo-allergic reactions to other classes of antibiotics used in dentistry are more rare and less well known. When it comes to treating dental allergies, oral antihistamines are available over-the-counter and by prescription. These medications can help relieve runny nose, itchy or watery eyes, hives, swelling, and other signs or symptoms of allergies. However, they can cause drowsiness and tiredness, so they should be taken with caution when driving or doing activities that require alertness. The clinical manifestations of allergy to different dental materials were also reviewed based on different case reports. A patient's statement about allergy to local anesthetics can be disconcerting given the importance of these agents in dental practice and the scarcity of alternative options available.
Additionally, various materials used during dental treatment can have side effects on patients and dental staff; therefore, it is necessary to use them with caution. In conclusion, allergies and pseudo-allergies to antibiotics used in dentistry are common but often exaggerated. Oral antihistamines are available over-the-counter and by prescription to help relieve symptoms of allergies. It is also important to be aware of the potential side effects of different materials used during dental treatment.